Witnesses described the 17-year-old boy as “shaking, growling, foaming at the mouth.” According to police reports, Elijah Stai was at a McDonald’s with his friend when he began to feel ill. Soon after, he “started to smash his head against the ground” and began acting “possessed,” according to a witness. Two hours later, he had stopped breathing.
The Grand Forks, North Dakota teenager’s fatal overdose has been blamed on a drug called 2C-I. The night before Stai’s overdose, another area teen, Christian Bjerk, 18, was found face down on a sidewalk. His death was also linked to the drug.
2C-I–known by its eerie street name “Smiles”–has become a serious problem in the Grand Forks area, according to local police. Overdoses of the drug have also be reported in Indiana and Minnesota. But if the internet is any indication, Smiles is on the rise all over the country.
“At the moment I am completely and fully submerged, if you can’t tell by my eyes, in a psychedelic world known as 2C-I,” says a man who appears to be in his late teens or early 20s on a YouTube video posted back in October. His pupils are dilated. He struggles to formulate a description of what he’s feeling-it’s hard to tell if its because his experience is profound or if his speech skills are simply blunted. He’s one of dozens of users providing Youtube “reports” of their experiences on the synthetic drug.
Smile’s effects have been called a combination of MDMA and LSD, only far more potent. Users have reported a speedy charge along with intense visual and aural hallucinations that can last anywhere from hours to days.
“At first I’d think something was extremely beautiful and then it look really strange,” another user says in a recorded online account.”I looked at my girlfriend’s face for a minute and it was pitch black…the black started dripping out of her eye.”
Because the drug is relatively new–it first surfaced around 2003 in European party scenes and only recently made its way to the states–the most readily accessible information about 2C-I comes from user accounts, many of which detail frightening experiences.